Alert archive / New Mexico / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 409, NWS Albuquerque, NM

August 11, 2025Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 11, 2025, 6:46 PM MDT for Quay County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2025, 6:46 PM MDT (00:46 UTC)
Expired
Aug 11, 2025, 7:23 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Quay County, NM

The radar

The Cannon AFB radar (KFDX), 53 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2025-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2025-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:49 PM MDT, 57 minutes earlier. Its key messages:

  • Issued at 122 PM MDT Mon Aug 11 2025
  • Marginal risk of severe thunderstorms east of the central mountain chain this afternoon and evening.
  • Moderate to high risk of flash flooding below recent burn scars today and Tuesday, then moderate on Wednesday.
  • Scattered virga showers and isolated dry thunderstorms will be capable of producing strong to erratic wind gusts of 40 to 50 mph over portions of west central and central NM this afternoon.
  • After decreasing coverage of showers and thunderstorms Wednesday and Thursday, storm coverage will increase over central and western areas again at the end of the week.
Area forecast discussion, Aug 11, 5:49 PM MDT, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
549 PM MDT Mon Aug 11 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 122 PM MDT Mon Aug 11 2025

- Marginal risk of severe thunderstorms east of the central
  mountain chain this afternoon and evening.

- Moderate to high risk of flash flooding below recent burn scars
  today and Tuesday, then moderate on Wednesday.

- Scattered virga showers and isolated dry thunderstorms will be
  capable of producing strong to erratic wind gusts of 40 to 50
  mph over portions of west central and central NM this
  afternoon.

- After decreasing coverage of showers and thunderstorms Wednesday
  and Thursday, storm coverage will increase over central and
  western areas again at the end of the week.

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 122 PM MDT Mon Aug 11 2025

As an upper level trough and accompanying shortwave progress
eastward through NM (as shown on satellite imagery and RAP height
analysis), scattered to numerous thunderstorms are expected to
develop along and east of the central mountain chain. A few storms
may become strong to severe this afternoon and evening, given SBCAPE
values are forecast to rise up to 2000 J/kg with 30-35kts of bulk
shear. Large hail and damaging winds are the primary threats with
any stronger storms. CAMs differ a bit on initiation location and
timing, but are in agreement on a cluster of thunderstorms forming
across far eastern NM by late afternoon to mid evening, which may
increase a wind threat if this cluster can become an organized line.
Alongside of strong to severe thunderstorms, heavy rainfall is
likely in any storm, and slower storm motions (10-20mph) across
eastern NM may lead to localized flash flooding. Elsewhere, near the
Ruidoso area, cumulus clouds have begun to develop as of 1230pm and
isolated showers have begun to develop south near Cloudcroft. CAMs
continue to disagree whether storms will develop over or east of the
burn scars, and that has limited confidence in whether a burn scar
flash flood threat will materialize this afternoon, but with the
threat there, the current Flash Flood Watch will continue. In
western NM, PWAT values drop significantly (below 0.5"), and outside
of breezy winds and the occasional virga shower, mostly clear skies
are expected.

With the crop of storms expected in eastern NM later today, they are
very likely to push one or several outflow boundaries up against the
central mountain chain tonight. This works to create gusty gap winds
through the ABQ and Santa Fe metro areas, where gusts up to 40mph
may occur after 9pm. As the gap winds and boundaries work to push
moisture further west, this sets the stage for increased
precipitation chances along and west of the central mountain chain
for Tuesday. Storm motions also look to be slower and directed more
to the south. A stray strong to severe storm may occur, though shear
is noticeably weaker, inhibiting updrafts from sustaining
themselves. Rather, the slow moving nature of storms leads to
another potential round of burn scar flash flooding near the Ruidoso
area, and another Flash Flood Watch has been issued for this.
Confidence is higher for storms forming near the burn scars given
moisture will have wrapped around the Sacramento Mountains.
Elsewhere, the HPCC scar and off-scar locations have a low chance
for localized flooding.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 122 PM MDT Mon Aug 11 2025

Throughout Wednesday and the rest of the work week, the upper level
high that had shifted over to CA this past weekend now works its way
back through NM. It is likely to be weaker than when it gave us very
hot temperatures, and will also not completely eliminate our
moisture. Thus, afternoon rounds of isolated to scattered
thunderstorms are likely across the high terrain. Chances for
precipitation are slightly higher across the Gila Region given
embedded disturbances circling the high interacting with slightly
higher moisture content. As we progress in the weekend, models and
ensembles have been keen on developing a broad trough to our west
and a high to our east, allowing a more traditional monsoon plume to
cover NM. The highest precipitation chances are currently painted
for Friday, given that the approaching trough is forecast to have a
shortwave progressing through its axis, giving additional support
for synoptic scale lift. This should also increase storm motions,
limiting flash flooding to only the heaviest of storms. There may be
a risk of training and/or multiple rounds of storms, but confidence
is not high to definitively say. Afternoon thunderstorms are likely
to continue into and through the weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 543 PM MDT Mon Aug 11 2025

Scattered showers and thunderstorms will continue to push into
eastern New Mexico with some strong to severe cells producing
damaging downburst winds, large hail, and heavy downpours through
the early evening. Storms should mostly die off by 12/0400UTC.
Strong and gusty east canyon winds will develop in vulnerable
central areas of New Mexico, including at KSAF and KABQ. Gusts
will exceed 35kt at KABQ, so an Airport Weather Warning has been
issued through 12/1000UTC. These east winds will send moisture
farther west, so storms will favor more central areas of the state
going into Tuesday afternoon. Scattered to numerous slow-moving
heavy downpours are expected Tuesday between the Continental
Divide and the central mountain chain.

&&

.FIRE WEATHER...
Issued at 122 PM MDT Mon Aug 11 2025

Elevated fire weather are likely through this afternoon and early
evening across western NM due to a combination of low teen to single
digit humidity and breezy winds. After today, elevated to critical
fire weather conditions are not expected for the next several days.
Moisture seeps through the central mountain chain tonight, resulting
in a gusty gap wind up to 35kts. This moisture continues to move
westward throughout the week, raising humidity values across western
NM. Winds remain light, and the chances for wetting rainfall in
western NM increases as the week progresses, especially Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61  93  65  95 /   0   5   0   0
Dulce...........................  46  88  46  91 /   0  30  10  20
Cuba............................  53  85  54  88 /   0  40  10  20
Gallup..........................  48  91  52  92 /   0  10   5  10
El Morro........................  53  85  54  87 /   0  20  10  30
Grants..........................  52  88  54  90 /   0  30  10  30
Quemado.........................  54  88  56  88 /   0  30  20  50
Magdalena.......................  57  86  59  86 /  10  50  20  40
Datil...........................  53  83  53  84 /   0  50  20  50
Reserve.........................  51  94  51  93 /   5  40  20  70
Glenwood........................  58  97  56  95 /  10  50  20  70
Chama...........................  46  80  46  83 /   5  50  20  40
Los Alamos......................  57  81  57  84 /  10  60  20  40
Pecos...........................  53  79  53  83 /  30  60  30  40
Cerro/Questa....................  51  81  51  84 /  20  60  20  40
Red River.......................  42  69  43  75 /  20  60  10  40
Angel Fire......................  36  72  37  77 /  30  60  10  40
Taos............................  50  83  49  86 /  20  50  10  30
Mora............................  48  74  47  80 /  40  60  20  40
Espanola........................  55  89  56  93 /  20  50  20  30
Santa Fe........................  57  82  57  85 /  20  50  20  30
Santa Fe Airport................  56  86  56  89 /  20  40  20  20
Albuquerque Foothills...........  64  90  65  91 /  10  40  30  20
Albuquerque Heights.............  63  92  62  93 /  10  30  20  10
Albuquerque Valley..............  62  94  62  95 /  10  30  20  10
Albuquerque West Mesa...........  63  91  62  93 /  10  30  20  10
Belen...........................  59  93  59  95 /  10  30  20  10
Bernalillo......................  61  92  61  94 /  10  30  20  20
Bosque Farms....................  59  93  58  94 /  10  30  20  10
Corrales........................  62  93  62  95 /  10  30  20  20
Los Lunas.......................  60  93  60  94 /  10  30  20  10
Placitas........................  61  88  61  90 /  10  40  20  20
Rio Rancho......................  62  92  62  94 /  10  30  20  20
Socorro.........................  63  95  62  95 /  10  40  20  20
Sandia Park/Cedar Crest.........  55  83  56  86 /  10  40  20  20
Tijeras.........................  57  85  58  87 /  10  40  20  20
Edgewood........................  51  84  52  87 /  10  40  20  20
Moriarty/Estancia...............  51  85  51  88 /  10  40  20  20
Clines Corners..................  53  78  55  82 /  20  40  20  20
Mountainair.....................  54  83  54  85 /  20  40  20  20
Gran Quivira....................  53  83  55  84 /  20  50  30  30
Carrizozo.......................  59  86  60  88 /  30  50  30  30
Ruidoso.........................  54  77  55  79 /  30  70  30  50
Capulin.........................  50  76  52  82 /  40  20  10  20
Raton...........................  49  80  50  86 /  30  30  10  20
Springer........................  51  82  52  88 /  40  30  10  20
Las Vegas.......................  51  78  52  84 /  40  50  20  30
Clayton.........................  58  83  59  88 /  50  10   5   0
Roy.............................  54  81  56  85 /  50  30  20  10
Conchas.........................  59  87  61  93 /  60  20  20  10
Santa Rosa......................  56  83  58  89 /  50  30  30  10
Tucumcari.......................  58  84  60  90 /  70  10  20   0
Clovis..........................  61  88  63  93 /  80  20  30  10
Portales........................  61  88  63  93 /  80  30  40  10
Fort Sumner.....................  61  88  62  92 /  60  20  30  10
Roswell.........................  66  93  67  95 /  40  30  30  10
Picacho.........................  58  85  60  89 /  30  50  30  30
Elk.............................  55  82  57  85 /  30  60  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM MDT this evening for NMZ226.

Flood Watch from Tuesday afternoon through Tuesday evening for
NMZ226.

&&

SHORT TERM...77
LONG TERM....77
AVIATION...52

In the hours before

Special weather statement, Aug 11, 4:08 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
408 PM MDT Mon Aug 11 2025

NMZ223-112230-
Central Highlands NM-
408 PM MDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TORRANCE AND
SOUTHWESTERN SAN MIGUEL COUNTIES UNTIL 430 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clines Corners, or 24 miles east of Moriarty, moving southeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Clines Corners.

This includes the following highways...
	Interstate 40 between Mile Markers 219 and 232.
	Highway 285 between Mile Markers 243 and 250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3512 10562 3505 10539 3486 10549 3496 10571
TIME...MOT...LOC 2208Z 294DEG 14KT 3502 10562

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Aug 11, 4:13 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
413 PM MDT Mon Aug 11 2025

NMZ233-112245-
Guadalupe County NM-
413 PM MDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GUADALUPE COUNTY
UNTIL 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Vaughn, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Pastura and Pintada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3464 10518 3473 10529 3481 10529 3498 10511
      3479 10488
TIME...MOT...LOC 2213Z 225DEG 20KT 3473 10522

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Aug 11, 4:15 PM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
415 PM MDT Mon Aug 11 2025

NMZ214-215-112245-
Southern Sangre de Cristo Mountains NM-East Slopes Sangre de
Cristo Mountains NM-
415 PM MDT Mon Aug 11 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN TAOS...
SOUTHWESTERN COLFAX AND NORTH CENTRAL MORA COUNTIES UNTIL 445 PM
MDT...

At 415 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Black Lake to 7 miles south of
Ocate, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Ocate, Coyote Creek State Park, Black Lake, Ojo Feliz and
  Guadalupita.

This includes State Road 434 between Mile Markers 11 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3635 10507 3617 10494 3616 10494 3612 10491
      3605 10491 3604 10492 3604 10491 3591 10491
      3592 10497 3593 10500 3596 10500 3598 10501
      3598 10503 3596 10504 3595 10504 3594 10506
      3593 10505 3594 10515 3620 10532 3631 10534
TIME...MOT...LOC 2215Z 285DEG 9KT 3626 10523 3608 10508

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34
Local storm report, Aug 11, 4:51 PM MDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
451 PM MDT Mon Aug 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             Ojo Feliz               36.06N 105.12W
08/11/2025  E1.50 Inch       Mora               NM   Trained Spotter

&&

34
Special weather statement, Aug 11, 5:07 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
507 PM MDT Mon Aug 11 2025

NMZ233-112330-
Guadalupe County NM-
507 PM MDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GUADALUPE COUNTY
UNTIL 530 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Vaughn, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Pintada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3485 10529 3494 10518 3483 10493 3463 10511
      3475 10529
TIME...MOT...LOC 2307Z 299DEG 15KT 3482 10520

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Aug 11, 5:09 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
509 PM MDT Mon Aug 11 2025

NMZ239-112345-
Eastern Lincoln County NM-
509 PM MDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN COUNTY
UNTIL 545 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Corona, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of Northeastern Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3407 10549 3418 10522 3396 10492 3377 10536
TIME...MOT...LOC 2309Z 334DEG 7KT 3406 10527

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:37 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt38 min
Aug 11, 6:57 PM MDTAreal Flood AdvisoryABQRoosevelt19 min
Aug 11, 6:58 PM MDTSpecial Weather StatementABQDe Baca32 min
Aug 11, 7:16 PM MDTFlash Flood WarningABQRoosevelt119 min
Aug 11, 7:19 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt23 min
Aug 11, 7:22 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt20 min
Aug 11, 7:25 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel99 min
Aug 11, 7:59 PM MDTSpecial Weather StatementABQCurry31 min
Aug 11, 8:11 PM MDTSpecial Weather StatementABQQuay34 min
Aug 11, 8:14 PM MDTSevere Thunderstorm WarningABQCurry, Quay31 min
Aug 11, 8:29 PM MDTSpecial Weather StatementABQ46 min
Aug 11, 9:01 PM MDTSpecial Weather StatementABQQuay29 min
Aug 11, 9:02 PM MDTSpecial Weather StatementABQRoosevelt43 min
Aug 11, 9:08 PM MDTSevere Thunderstorm WarningABQQuay22 min
Aug 12, 2:09 PM MDTSpecial Weather StatementABQ36 min
Aug 12, 2:47 PM MDTSpecial Weather StatementABQ28 min
Aug 12, 4:05 PM MDTSevere Thunderstorm WarningABQCatron13 min
Aug 12, 5:16 PM MDTFlash Flood Warning Considerable damage threatABQLincoln3 hr
Aug 12, 5:59 PM MDTAreal Flood AdvisoryABQLincoln3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.